Washington, 2021

High Wind in Washington, May 23, 2021

May 23, 2021 · NWS OTX · 1 event in 1 county or zone

An upper level trough brought cool and windy conditions to eastern Washington on May 23rd. Sustained winds remained elevated through the day with gusty winds in the |afternoon and evening across the Columbia Basin and eastern Cascade slopes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An upper level trough brought cool and windy conditions to eastern Washington on May 23rd. Sustained winds remained elevated through the day with gusty winds in the |afternoon and evening across the Columbia Basin and eastern Cascade slopes. Peak gusts reached 40 to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 23, 1:36 PM PST, 2 hours 54 minutes earlier.

Area forecast discussion, May 23, 1:36 PM PST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
236 PM PDT Sun May 23 2021

.SYNOPSIS...
There will be several opportunities for rain this week. The Idaho
Panhandle will experience rain into Monday morning. There will be
additional chances for showers Monday afternoon and Tuesday with
the arrival of a frontal system, and another front will have the
potential to produce showers late Thursday into Friday.

&&

.DISCUSSION...
Tonight through Tuesday night: A large closed low over western
Montana will slowly move northeast into Monday morning. The low
then pulls away before another low slowly tracks across on
Tuesday.

Tonight through Monday: Bands of precipitation wrapping around
the back side of the low over western Montana will mainly track
over the Idaho Panhandle. A different story over Central and
Eastern Washington where further distance from the low combined
with strong downslope winds off the Cascades will result in much
lower precipitation chances. This makes a tough rainfall amount
forecast for places like Coeur d'Alene, Sandpoint, Bonners Ferry,
and Kellogg which may see some influence of the drier air moving
in with a tight west-east gradient in the qpf from model output.
Current forecast calls for less than .10" in Coeur d'Alene with
higher amounts as much as .50-1.0" for areas closer to the ID/MT
border with locally higher amounts in the mountains. The other
story is gusty winds with the low over Montana enhancing the
pressure gradient over the region. This is especially true near
the Cascades where a deep marine layer over western Washington is
enhancing the cross Cascade pressure gradient which is up to 9 mb
between Seattle and Wenatchee. Gusts of 35-45 mph are expected
through the evening through the Cascade gaps including Wenatchee,
the Waterville Plateau, and around Vantage and Mattawa. Elsewhere
wind gusts of 25-35 MPH will be common across the Columbia Basin,
West Plains, and Palouse. Patchy blowing dust can not be ruled out
although localized coverage of the stronger gusts makes this a
lower confidence occurrence and not in the forecast at this time.
As the low pulls away on Monday a tight west-east pressure
gradient persists with breezy winds in the same areas as this
evening. An instability axis over the northern mountains Monday
afternoon will lead to a better chance of showers and maybe even a
few short lived thunderstorms.

Monday night through Tuesday night: The next low slowly moves
across the area, but with the center of the low tracking from SW
Washington into Eastern Oregon. Even with the low passing to the
south, our region will have less in the way of downslope winds off
the Cascades allowing for a better opportunity for showers and
isolated thunderstorms. Tuesday night as the low moves east into
Central Idaho the past couple GFS/NAM runs show a possible
deformation zone setting up around the Camas Prairie, Palouse, and
Central Panhandle Mountains which could bring some rain. There is
low confidence whether this will occur with many ensembles dry so
forecast sides with the NBM at this point. JW

Wednesday: In the morning, models indicate a possible deformation
zone that results in a bullseye of higher precipitation totals in
or near Shoshone county. Other solutions have this bullseye south
and/or east of Shoshone county, placing it just outside of our
CWA. Later in the day, the back end of the upper level trough
matches with afternoon heating... this will result in a couple of
showers and maybe thunderstorms in north Idaho. Otherwise, mostly
sunny and dry for areas west of the Panhandle, with max temps in
the 70s.

Thursday and Friday: The newer run of the national blend has
filled in our area with higher PoPs and QPF totals for the
Thursday- Friday system as a result of increasing model
consensus. It still looks like the Waterville Plateau, Moses Lake
Area, and parts of the Basin may not be so lucky in receiving
precip. Otherwise precip totals will be light with some locally
higher totals to be expected. Regarding timing of the system, the
cold front and precip will reach the Cascades on Thursday
morning, spreading into the rest of the area in the
afternoon/evening and lasting into Friday. Gusty pre- frontal
southerly winds will likely occur on Thursday afternoon with
speeds of 15 to 25 mph. After the front passes, there will be the
potential for west winds of 20 to 30 mph Thursday evening into
Friday. Temperatures are currently expected to drop into the mid
60s-mid 70s Friday afternoon and to around 40 Saturday morning.

Saturday: Similar to Wednesday afternoon, lingering instability on
the back end of the upper level trof paired with afternoon heating
may lead to some popup showers and thunderstorms, mostly in the
Idaho Panhandle. Saturday afternoon, temperatures recover from
the cold front, with high temperatures back in the 70s. RC

&&

.AVIATION...
18Z TAFS: A low pressure system will emerge over western Montana
this afternoon promoting breezy west to southwest winds across
the region especially near the Cascades including KEAT. Meanwhile
bands of rain will impact the Idaho Panhandle through 18z Monday.
The 12z NAM model is producing higher rain totals around KCOE/KSZT
in excess of an inch with IFR conditions but most other guidance
favors MVFR/VFR conditions with the rain with the higher rain
totals over western Montana. Forecast leans towards mainly VFR
conditions at KCOE but did use a PROB30 group for MVFR conditions
3z-9z tonight. JW/RC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  68  46  66  45  71 /  10  10  20  30  10   0
Coeur d'Alene  46  64  46  64  45  69 /  50  20  30  40  20  20
Pullman        46  63  44  61  43  68 /  10   0  20  50  10  20
Lewiston       49  72  52  69  49  76 /  10  10  20  60  10   0
Colville       45  70  44  69  42  73 /  30  20  40  50  20  10
Sandpoint      47  63  46  65  45  67 /  70  50  40  60  30  20
Kellogg        43  59  48  61  47  64 /  70  40  30  60  30  20
Moses Lake     49  73  46  71  43  77 /   0   0  10  10   0   0
Wenatchee      50  71  51  68  47  76 /   0   0  20  10   0   0
Omak           48  73  49  70  47  77 /  10   0  10  30  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 23, 3:10 AM PST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
410 AM PDT Sun May 23 2021

IDZ001>004-026-027-WAZ031>038-041>044-241115-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
410 AM PDT Sun May 23 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wenatchee Area

When
May 23, 4:30 PM PST to 7:30 PM PST
Where
Wenatchee Area forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Gusty winds, measured up to 50 mph, occurred through the Eastern Cascade slopes into the upper Columbia Basin. There were public reports and photos of roof damage and broken tree limbs in Chelan.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960256.